JournalscmhVol. 73, No. 4pp. 603–636

Schubert polynomials and Bott-Samelson varieties

  • Peter Magyar

    Michigan State University, East Lansing, USA
Schubert polynomials and Bott-Samelson varieties cover

Abstract

Schubert polynomials generalize Schur polynomials, but it is not clear how to generalize several classical formulas: the Weyl character formula, the Demazure character formula, and the generating series of semistandard tableaux. We produce these missing formulas and obtain several surprising expressions for Schubert polynomials. The above results arise naturally from a new geometric model of Schubert polynomials in terms of Bott-Samelson varieties. Our analysis includes a new, explicit construction for a Bott-Samelson variety Z as the closure of a B-orbit in a product of flag varieties. This construction works for an arbitrary reductive group G, and for G = GL(n) it realizes Z as the representations of a certain partially ordered set. This poset unifies several well-known combinatorial structures: generalized Young diagrams with their associated Schur modules; reduced decompositions of permutations; and the chamber sets of Berenstein-Fomin-Zelevinsky, which are crucial in the combinatorics of canonical bases and matrix factorizations. On the other hand, our embedding of Z gives an elementary construction of its coordinate ring, and allows us to specify a basis indexed by tableaux.

Cite this article

Peter Magyar, Schubert polynomials and Bott-Samelson varieties. Comment. Math. Helv. 73 (1998), no. 4, pp. 603–636

DOI 10.1007/S000140050071